Alert archive / Florida / Special Weather Statements in 2025

Special Weather Statement, NWS Key West, FL

August 9, 2025Miami-Dade County, Florida

NWS Key West, FL issued this special weather statement at Aug 9, 2025, 9:49 AM EDT for Miami-Dade County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 9:49 AM EDT (13:49 UTC)
Expired
Aug 9, 2025, 10:15 AM EDT
In force
26 min
Issued by
NWS Key West, FL
Hail
0.00 in
Wind
40

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KNQX), launched 12:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS82 KKEY 091349
SPSKEY

Special Weather Statement
National Weather Service Key West FL
949 AM EDT Sat Aug 9 2025
 
FLZ076-091415-
Monroe Upper Keys FL-
949 AM EDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 1015 AM EDT...

At 949 AM EDT, Doppler radar was tracking a strong thunderstorm over
Key Largo, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Key Largo, Jewfish Creek Bridge, Rock Harbor, Route 1/card Sound,
Route 1/card Sound Road Split, and North Key Largo.

This includes US 1 between mile markers 98 and 112. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2522 8029 2515 8033 2505 8042 2505 8046
      2517 8049 2521 8049 2524 8050 2524 8049
      2522 8048 2523 8047 2525 8044 2526 8045
      2526 8043 2523 8038 2529 8039 2528 8033
      2531 8030 2533 8029
TIME...MOT...LOC 1349Z 177DEG 12KT 2511 8038 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

AP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:30 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 4:30 AM EDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Key West FL
430 AM EDT Sat Aug 9 2025

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 430 AM EDT Sat Aug 9 2025
A tropical wave continues to fester across the Florida Keys this
morning. KBYX radar has remained active overnight with numerous
showers across the eastern portions of the Keys with some of these
showers moving across the Middle and Upper Keys. The heaviest
activity and any thunderstorms have remained over the open waters
across the eastern Straits of Florida. In addition, there were
also some showers across the southwestern Straits to the southwest
of the Lower Keys for much of the night. These have since
dissipated. GOES East Nighttime Microphysics imagery shows partly
cloudy skies across the western parts of the Keys with decaying
cumulonimbus clouds. However, across the eastern portions of the
area, cumulonimbus clouds, in association with the storm activity,
continue to thrive. GOES Total Precipitable Water (TPW) as well as
last evenings 00z sounding continue to show a very moist
environment across the Keys with PWAT values estimated to be above
2 inches. The 00z sounding last evening measured a PWAT of 2.34
inches which is above the 90th percentile for the date.
Temperatures along the Island Chain are in the lower to mid 80s
with dew points in the mid 70s. The cool spots are here at the
office in the backyard with temperatures currently in the upper
70s as well as the Big Pine Key RAWS observing 77 degrees. Marine
platforms around the Keys are observing east to southeast breezes
of 5 to 10 knots, however, recent convection near Carysfort Reef
Light has resulted in 16 knots sustained, gusting to 18 knots as
of 340 am. Island Chain communities are observing southeast to
south breezes near 5 mph.

.FORECAST...
The tropical wave will continue to be the main theme of
discussion across the Keys for today and tonight. Model guidance
continues to show a fair amount of upper level vorticity lobes
festering and rotating through the Keys today and tonight. Latest
guidance is seeming to suggest that the Island Chain will largely
remain dry today with much of any activity that develops remaining
across the marine area, especially north of the Chain over the
offshore Gulf waters. As a result, we went ahead and split the
zones for today as there is seemingly decent confidence in the
Lower and Middle Keys seeing less activity than the Upper Keys.
Therefore, the PoPs are 50% for the Middle and Lower with 70% for
the Upper Keys. Overall, even though radar seems to be quiet
heading towards daybreak this morning, we don't anticipate that to
last. Residual boundaries, a very moist environment, and upper
level vorticity lobes continue to fester aloft which should be
enough to develop more showers and thunderstorms today. Also, add
in some daytime heating as well as instability and I think we
should have more development today, especially afternoon and
evening.

Late Sunday, the tropical wave will finally get the boot and get
pushed off to the west as surface ridging begins to build into the
region. Ridging will also start to nudge in aloft leading to a
return to the more typical summertime pattern for early to the
middle of next week. However, given the moisture is expected to
still remain quite plentiful, 40% PoPs remain for much of next
week which is slightly above normal for this time of the year. It
should be noted that these PoPS also might be a bit high and may
be lowered as we get closer in time and get a better handle on the
amount of moisture over the region. Temperatures will remain
above normal through the period with highs near 90 degrees to the
lower 90s and overnight lows in the lower 80s with mid 80s not
completely ruled out. Typical humidity is expected through the
extended with dew points remaining in the mid to upper 70s.

&&

.MARINE...
Issued at 430 AM EDT Sat Aug 9 2025
There are currently no watches, warnings, or advisories in effect
across the Florida Keys coastal waters. From synopsis, a tropical
wave will continue slowly progressing westward through the Keys
today. This will promote light to gentle east to southeast breezes
(occasionally light to moderate breezes) as well as above normal
rain and thunder chances. As the wave continues progressing
further into the Gulf through the weekend, surface high pressure
across the Atlantic will slowly build into the Keys. This will
result in gentle to moderate east to southeast breezes for early
next week. Breezes slacken back to light to gentle breezes towards
the middle of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 430 AM EDT Sat Aug 9 2025
Shower activity this morning has shifted well to the east of the
terminals. However, expecting additional activity to develop and
potentially move across the island terminals. Confidence of when
this would occur remains low and therefore have opted to keep out
mention of VCSH for future amendments. Outside of any passing
convection, VFR conditions expected with light to gentle
southeasterly winds.

&&

.CLIMATE...
On this day in Keys Weather History, the low temperature only
dipped to 88F in Key West set back in 2023. This set a new daily,
monthly, and all time warmest low temperature record for the Key
West area. It also occurred during the warmest week on record for
Key West, August 5th-11th, 2023, with an average temperature of
89.6F. Temperature records for Key West date back to 1872.

Also, the daily record warm low temperature of 87F was recorded
in Marathon set back on this date in 2023. This is also tied for
the warmest low temperature ever recorded for August, or in any
month, for the Marathon area. Temperature records for Marathon
date back to 1950.

OF NOTE
In 1950, from the Key West Citizen (via Chip), "thousands of fish
were found in the streets of Key West after a heavy rain. Most of
the fish were found along Caroline street between William and
Grinnell. One theory was that a large waterspout had carried the
fish ashore. This theory was supported by the fact that most of
the fish were mullet, which swim on the surface and could be
picked up by a waterspout. Caroline street regulars insisted it
had rained fish, and one man said he saw a full-grown sponge fall
from the sky."

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  87  80  88  81 /  70  70  70  40
Marathon  88  80  90  81 /  70  60  60  40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...MJV
Aviation/Nowcasts....LIW
Data Acquisition.....LIW

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

In the hours before

Special weather statement, Aug 9, 9:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
949 AM EDT Sat Aug 9 2025

FLZ076-091415-
Monroe Upper Keys FL-
949 AM EDT Sat Aug 9 2025

...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 1015 AM EDT...

At 949 AM EDT, Doppler radar was tracking a strong thunderstorm over
Key Largo, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key Largo, Jewfish Creek Bridge, Rock Harbor, Route 1/card Sound,
Route 1/card Sound Road Split, and North Key Largo.

This includes US 1 between mile markers 98 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2522 8029 2515 8033 2505 8042 2505 8046
      2517 8049 2521 8049 2524 8050 2524 8049
      2522 8048 2523 8047 2525 8044 2526 8045
      2526 8043 2523 8038 2529 8039 2528 8033
      2531 8030 2533 8029
TIME...MOT...LOC 1349Z 177DEG 12KT 2511 8038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AP

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:36 PM EDTSpecial Marine WarningKEY24 min
Aug 8, 10:13 PM EDTSpecial Marine WarningKEY18 min
Aug 8, 10:31 PM EDTSpecial Marine WarningKEY16 min
Aug 9, 8:15 AM EDTSpecial Marine WarningKEY30 min
Aug 9, 9:41 AM EDTSpecial Marine WarningKEY34 min
Aug 9, 10:15 AM EDTSpecial Marine WarningKEY12 min
Aug 9, 10:17 AM EDTSpecial Weather StatementKEYMiami-Dade28 min
Aug 9, 12:02 PM EDTSpecial Marine WarningKEY28 min
Aug 9, 12:22 PM EDTSpecial Marine WarningKEY10 min
Aug 9, 12:31 PM EDTSpecial Marine WarningKEY29 min
Aug 9, 1:10 PM EDTSpecial Marine WarningKEY35 min
Aug 9, 2:04 PM EDTSpecial Marine WarningKEY41 min
Aug 9, 2:44 PM EDTSpecial Marine WarningKEY31 min
Aug 9, 3:12 PM EDTSpecial Marine WarningKEY33 min
Aug 9, 3:45 PM EDTSpecial Marine WarningKEY30 min
Aug 9, 6:21 PM EDTSpecial Marine WarningKEY54 min
Aug 9, 7:27 PM EDTSpecial Marine WarningKEY33 min

Nearby

Special Weather Statements in Florida, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.